Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Omaha, NE

May 17, 2000Boone County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2000, 3:26 PM CDT for Boone County, Platte County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2000, 3:26 PM CDT (20:26 UTC)
Expired
May 17, 2000, 4:30 PM CDT
In force
64 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:32 PM CDTThunderstorm Wind 54 EFullerton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1753 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS53 KOAX 172027
SVROMA
NEC011-141-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
326 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 430 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF CEDAR RAPIDS...OR ABOUT 34
  MILES NORTHEAST OF GRAND ISLAND...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 430 PM CDT
  INCLUDE...
  CEDAR RAPIDS
  ST. EDWARD
  ALBION
  LINDSAY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...

THIS IS A DANGEROUS STORM. TAKE SHELTER INSIDE A STRONG BUILDING ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND
GLASS DOORS.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4138 9820 4127 9800 4161 9764 4176 9753
          4175 9781 4188 9826

BYRD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:55 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 PM CDT WED MAY 17 2000

SEVERE WEATHER THE NEXT 10 HOURS OR SO IS THE PRIMARY FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER NERN
CO AND THIS SHOULD MOVE ENE THROUGH TNGT.  THE TWO FNTS IN THE ERN
NE AND WRN IA AREA ARE EXPECTED TO BE IMPORTANT FOR STORM STRUCTURE
AND ORGANIZATION.  JET MAX IN EXCESS OF 110 KTS AROUND 300 MB SHOULD
MOVE OUT ACROSS KS...PUTTING OUR AREA IN THE LEFT EXIT REGION OF THE
JET MAX WITH STRONG DIVERGENCE ALOFT.  HAIL...WIND AND ISOLATED
TORNADOES ALL POSSIBLE.  RED BOX WIBIS SHORTLY TO OUR W.

BEST CHANCE OF WIDESPREAD SIGNIFICANT RAIN APPEARS TO BE OVER NERN
NE...BUT MAY SAG FARTHER TO THE S WITH THE NRN FNT.  DRY SLOT
PUNCHES INTO SERN NE...SO HEAVY RAIN SHOULD NOT BE A PROBLEM THERE.

SFC LOW SHOULD MOVE INTO SERN NE BY 12Z...AND DRY SLOT MAY SHUT DOWN
PCPN FOR A WHILE THU MORNING.  PCPN EXPECTED TO SPREAD SEWD OVER THE
AREA AGAIN DURING THE DAY AS THE FNT MOVES S.  EXPECT LITTLE IF ANY
RECOVERY OF TEMPS ACROSS NERN NE ON THU WITH CLOUDS AND PCPN...SO
TEMPS MAY STAY IN THE MID 50S TO AROUND 60.  SERN NE AND SWRN IA
ZONES AHEAD OF FNT COULD REACH THE UPPER 60S TO LOWER 70S.  HAVE
KEPT SOME CHANCE OF PCPN THU EVENING ACROSS SERN PART OF FCST AREA
BUT CLOUDS THU NGT WITH COOL TEMPS.  WILL MENTION SOME UPPER 30S IN
NRN PART OF NERN NE.  DRY CONDS WITH LESS WIND ON FRI.  MODELS ARE
FAIRLY CLOSE WITH THE LATER PERIODS...SO WILL NOT MAKE ANY MAJOR
DEVIATIONS FROM MOS.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...NONE
MILLER

In the hours before

Special weather statement, May 17, 11:50 AM CDT, 3 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED MAY 17 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION THIS
AFTERNOON AND EVENING.

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS A LARGE PART OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.  AN AREA OF LOW PRESSURE
CENTERED OVER NORTHEAST COLORADO IS EXPECTED TO MOVE TOWARD SOUTH
CENTRAL NEBRASKA BY MIDNIGHT.  A WARM FRONT EXTENDED FROM THE  LOW
INTO SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI...AND THIS SHOULD
LIFT NORTH.  IN ADDITION...A NEARLY STATIONARY FRONT STRETCHED
FROM NORTHERN COLORADO INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA.
BOTH OF THESE FRONTS ARE EXPECTED TO BE IMPORTANT IN THE DEVELOPMENT
AND ORGANIZATION OF THUNDERSTORMS THROUGH THIS EVENING.

TIMING ON THE INITIAL DEVELOPMENT OF SEVERE STORMS IS NOT CLEAR.
THE MOST LIKELY TIMES THAT SEVERE STORMS WILL OCCUR TODAY IS FROM
2 PM TO 10 PM...BUT SEVERE WEATHER COULD CONTINUE AFTER MIDNIGHT.
THE AMOUNT OF SHEAR AND INSTABILITY INDICATE THAT SUPERCELL STORMS
ARE POSSIBLE.  HAIL AND DAMAGING OUTFLOW WINDS ARE THE TWO MAIN
THREATS...BUT SOME TORNADOES WILL BE POSSIBLE IN THE VICINITY OF
ANY FRONTS AND OUTFLOW BOUNDARIES.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:11 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce34 min
May 17, 4:31 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
May 17, 5:15 PM CDTTornado WarningOAXMadison, Platte, Stanton30 min
May 17, 5:45 PM CDTTornado WarningOAXColfax, Platte, Stanton30 min
May 17, 6:15 PM CDTTornado WarningOAXCuming, Stanton, Wayne45 min
May 17, 6:58 PM CDTSevere Thunderstorm WarningOAXWayne47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.